Heavy Rain, Las Animas
- When
- June 18, 11:42 PM MST to June 19, 12:42 AM MST
- Where
- Las Animas County, (Tad)trinidad Arpt
- Reported by
- ASOS
- Coordinates
- 37.260, -104.340
Perry Stokes airport. Heavy rain, 2.32 inches.
Thunderstorms that developed during the overnight continued into the early morning hours, providing localized heavy rainfall to parts of far southern Colorado. Additional thunderstorm development later that day produced isolated large hail across far eastern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms that developed during the overnight continued into the early morning hours, providing localized heavy rainfall to parts of far southern Colorado. Additional thunderstorm development later that day produced isolated large hail across far eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 11:08 PM MST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1208 AM MDT Fri Jun 19 2020 .UPDATE... Issued at 809 PM MDT Thu Jun 18 2020 Updated to expire the red flag warning for the San Luis Valley. && .SHORT TERM...(This evening through Friday) Issued at 242 PM MDT Thu Jun 18 2020 ...Increasing chance for thunderstorms overnight and into Friday... Nice break from the heat across the eastern mountains and plains today in the wake of the cold front early this morning, with mid- afternoon readings in the 70s/80s at most locations. Mountains and interior valleys have seen less cooling, though readings were still a few degf cooler than yesterday. Starting to see some showers develop over the central mountains ahead of approaching upper trough as of 21z, and expect these to expand eastward and strengthen as they move into the Pikes Peak region this evening. Also expect precip to break out over the eastern plains in the late evening and overnight hours as warm air advection lift spreads northward and low level moisture continues to increase as ely surface winds persist. Doesn't look like we'll have enough instability for severe storms, though a few stronger cells with at least small hail look possible. Activity tapers off to showers at most locations toward sunrise, with highest pops over the far sern plains and across the central mountains. Ingredients coming together for fairly widespread and strong tsra across the I-25 corridor and eastern plains on Friday, as well defined upper wave crosses the state, and low level flow maintains an easterly component through the day. 0-6km shear looks favorable for severe storms with 45-55 kts over the plains in the afternoon. Main question is amount of instability available, as surface air mass remains rather cloudy/cool in the wake of early morning precip, and may take much of the day to recover and realize max instability. Still appears areas along/west of I-25 will clear enough to see CAPE climb into the 500-1000 j/kg range, leading to storm initiation by mid-afternoon, with steering flow taking storms onto the plains in the late afternoon/evening. SWODY2 with marginal risk looks good for areas from I-25 eastward, as strong shear/steep lapse rates and dynamic lift from approaching wave work to overcome less than ideal instability. Models point to Pikes Peak region/El Paso county for best chance of stronger storms/heavier rain, though quick peak at 18z HRRR shows stronger cells in Pueblo County and down around Trinidad also. In addition to severe threat, we'll have to watch eastern mountain burn scars for flooding, as rainfall rates could be fairly high under any stronger convection. Expect another cool day area-wide, with max temps in the 60s/70s across much of the region. .LONG TERM...(Friday night through Thursday) Issued at 242 PM MDT Thu Jun 18 2020 Main concern this period will be increasing chances of showers and thunderstorms over the region as NW flow will dominate the mid level flow pattern during this long term forecast period. The combination of the NW flow aloft, a few disturbances moving across the region combined with upslope flow will allow for the potential for a 2-3 days of strong storms. This period should start off with a bang as I anticipate a cluster of showers and storms to be ongoing at the beginning of this period (6 PM tomorrow). Fairly impressive short wave and upslope flow should allow for storms to develop tomorrow. The uncertainty at this time is how strong will the convection be? Shear is not going to be an issue tomorrow evening over the plains, but will there be enough CAPE in place for sustained convection?? The more stout an updraft we can get the better the potential for strong to severe storms. Lastest SWODY2 has moved the marginal risk back to the mtns and this looks realistic. In a nutshell, the more CAPE we can generate tomorrow the better chance for stronger storms tomorrow. SPC HREF shows some helicity tracks going across the region tomorrow so the potential is there, with the best potential at this time for the Raton Mesa as this area will likely see the best overall CAPE. Saturday, we should see much less storms and warmer temperatures as 80s should return to the plains and larger valleys. SPC has far EC CO in marginal and this will be possible, but expect storms will be more isolate than tomorrow evenings storms given less forcing. Sunday, should be dry and hot. Cant rule out an isolated high based storms but forcing will be minimal across the area, with the diurnal wind flow the main forcing for this date. For Monday, a weak front will likely come down the plains early in the day and sfc flow will become upslope by late afternoon. Expect we will see an uptick in storm coverage this day, mainly along the the mtns/plains interface. Cant rule out a strong storm or two. Rest of the period...NW flow will continue aloft. Temps at mid levels warm up so this should keep CAPE at relatively low levels, but it really is not expected to dry out too much, so expect we will see a chance of afternoon and evening storms over the region, with the best chance over the mtns/plains interface and I-25 corridor region. \/Hodanish && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1200 AM MDT Fri Jun 19 2020 Active weather expected this period, beginning early this morning with continue scattered shower development mainly across COS and PUB. Current VFR ceilings in place will likely lower this morning with some potential for a period of MVFR ceilings. Confidence not overly high with lowering the current forecast 3kft ceilings, but do think a window of slightly lower ceilings could be possible this morning, especially across COS. Precip likely ends later this morning with some possible improvement with ceilings, before precip development begins once again across the region later this afternoon. ALS could see a window of shower and thunderstorm development, but think the highest chances will be for COS and PUB. After a period of isolated to scattered development, more widespread thunderstorm development will likely move through, around the 21z to 00z time frame. During this time, VFR ceilings may once again fall to MVFR, but with a slow improving trend expected into this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MW SHORT TERM...PETERSEN LONG TERM...HODANISH AVIATION...RODRIGUEZ
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 903 PM MDT Thu Jun 18 2020 COZ058>089-093>099-200230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 903 PM MDT Thu Jun 18 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Scattered thunderstorms over and near the mountains this evening will continue to push east across the I-25 Corridor and out across the southeast plains through tonight. A few storms across the southeast plains, especially south and east of a Trinidad to La Junta line, could be strong producing locally heavy rainfall, gusty winds to around 50 mph, and hail up to size of nickels. Otherwise, the main thunderstorm risks will be cloud to ground lightning and gusty outflow winds up to 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected over much of the area on Friday, with the main storm risks being lightning and strong wind gusts. However, there will be the potential for one or two severe storms, mainly over the southeast plains south of Highway 50 in the late afternoon and evening, with the main severe risks being wind gusts around 60 mph and hail the size of quarters. Isolated storms will be possible each afternoon and evening from Saturday through Monday, mostly over the central, and eastern mountains and the adjacent lower elevations. Tuesday and Wednesday, it looks like scattered thunderstorms will be possible across much of southeast and south central Colorado, with a few strong storms possible. The main storm risks each day will be wind gusts up to 50 mph and cloud to ground lighting, but some of the stronger storms could also produce hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible tonight across the southeast plains. 23/23
Special Weather Statement National Weather Service Pueblo CO 859 PM MDT Thu Jun 18 2020 COZ074-088-190400- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 859 PM MDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 1000 PM MDT... At 859 PM MDT, Doppler radar was tracking a strong thunderstorm over Trinidad, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, Starkville and Hoehne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3702 10459 3721 10471 3740 10433 3713 10414 TIME...MOT...LOC 0259Z 243DEG 16KT 3716 10456 RODRIGUEZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1006 PM MDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 2 ESE HOEHNE 37.26N 104.34W
06/18/2020 M67 MPH LAS ANIMAS CO ASOS
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1020 PM MDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL 4 SE HOEHNE 37.24N 104.33W
06/18/2020 M1.00 INCH LAS ANIMAS CO STORM CHASER
STORM CHASER INDICATING HAIL OF 1 TO 2
INCHES DEEP ON HWY 160 (3 MILES EAST OF
JUNCTION WITH HWY 350). BIGGEST STONE WAS 1
INCH IN DIAMETER.
&&
MWSpecial Weather Statement
National Weather Service Pueblo CO
1056 PM MDT Thu Jun 18 2020
COZ074-088-093-094-190545-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1056 PM MDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND CENTRAL LAS
ANIMAS COUNTIES UNTIL 1145 PM MDT...
At 1056 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Thatcher to 16 miles north of
Branson to 10 miles west of Trinchera. Movement was east at 15 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tyrone, Model and Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3765 10366 3735 10361 3704 10393 3700 10436
3725 10429 3750 10418
TIME...MOT...LOC 0456Z 250DEG 14KT 3741 10398 3725 10393 3707 10422
RODRIGUEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1106 PM MDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 2 S HOEHNE 37.25N 104.37W
06/18/2020 M1.00 INCH LAS ANIMAS CO TRAINED SPOTTER
HAIL ACCUMULATION OF 1 TO 3 INCHES REPORTED
ON HWY 350 AT THE JUNCTION WITH CR 85. HAIL
SIZE RANGED FROM DIMES TO QUARTERS.
&&
MWSpecial Weather Statement
National Weather Service Pueblo CO
1145 PM MDT Thu Jun 18 2020
COZ093-094-190645-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
1145 PM MDT Thu Jun 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...SOUTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 1245 AM MDT...
At 1145 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles east of Thatcher to 17 miles west of
Kim to 8 miles north of Branson. Movement was northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3705 10398 3727 10393 3751 10390 3765 10341
3764 10340 3764 10323 3748 10319 3716 10340
TIME...MOT...LOC 0545Z 242DEG 20KT 3745 10366 3729 10367 3714 10385
RODRIGUEZThe Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
5 heavy rain, 1 hail. Local standard time, as filed.
Perry Stokes airport. Heavy rain, 2.32 inches.
Heavy rain, 2.38 inches.
Delayed report from social media. Also, reported street flooding in Trinidad that occurred overnight. Heavy rain, 3.00 inches.
Perry Stokes airport. Heavy rain, 2.36 inches. 24 hour total.
Heavy rain, 2.53 inches. 24 hour total.
Large hail to 1.75 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906320, 906323, 906324, 906326, 906328, 906319.